Minnesota, 2019

Flooding in Minnesota, April 6 to 30, 2019

April 6 to 30, 2019 · NWS FSD · 7 events in 2 counties and zones

Runoff from significant early spring precipitation during late March and early April resulted in many smaller creeks and tributaries flooding across southwest Minnesota. Much of the basin experienced as much as 2 to 3 inches of liquid equivalent precipitation through April 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from significant early spring precipitation during late March and early April resulted in many smaller creeks and tributaries flooding across southwest Minnesota. Much of the basin experienced as much as 2 to 3 inches of liquid equivalent precipitation through April 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 5, 9:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 9:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1030 PM CDT Fri Apr 5 2019

.SHORT TERM...(This Evening through Saturday)
Issued at 448 PM CDT Fri Apr 5 2019

Has taken much of the day, but now have largely mixed out the
stratus and fog from earlier in the day, with other mid clouds in
place over southeast SD/northeast NE into southwest MN/northwest IA.
Temps struggling a bit more in the 50s near quadrant north of I-90
and east of I-29 with longer time in the clouds/fog, but as warm as
the lower 70s in the Missouri River valley.  Southerly flow has
strengthened today, with low-level jet developing ahead of weak wave
moving into far western SD.  Short term concerns largely deal with
precipitation trends over the next 36 to 48 hours.

Going into tonight, the wave in western SD will traverse across the
state riding the broad flat ridge, with increasing theta-e advection
into south central by early evening, and shifting to focus mainly
near and east of I-29 heading after midnight as nose of low-level.
jet veers. A decent higher based MLCAPE evolves this evening, and a
lions share of short range guidance indicates that scattered
convection should initiate at some point early this evening. While
most of this is indicated initially north of I-90, also watching
some mid clouds across northeast NE which are shifting east and
northeast, and this could become an additional focal point. Should
get some additional stratus and fog developing with strong southerly
gradient in place, but fog mainly limited to spots north of I-90.

Lingering lighter precip east of I-29 should end during the morning,
leaving behind quite a few clouds. These clouds could become a
significant issue heading into Saturday in terms of warming
potential. With lack of stratus, could easily see mainly upper 60s
to upper 70s across the area.  Most likely area to break out, most
quickly as well, would be areas toward south central SD.  With a
little warmer surge ahead of frontal boundary sagging into the area
late day, should see some readings well into the upper 70s.  While
there looks to remain a cap in place, if temps warm to degree
expected out west, does appear as if there is enough potential
instability to even squeeze out a marginally strong storm west of
the James River during the very late afternoon or early evening.
Shear suggests anything would be very pulsy and short-lived, at
least in terms of max strength.  Otherwise, approach of the main
upper level system from the southwest through Nebraska during the
later afternoon should push a more disorganized area of elevated
showers and isolated thunder toward the lower Missouri River toward
evening, as a little more stable air sneaks in toward northwest IA
from the south/southeast.

.LONG TERM...(Saturday Night through Friday)
Issued at 448 PM CDT Fri Apr 5 2019

Core of precipitation with the mid-upper level dynamics looks like
it will evolve through areas near/east of I-29 overnight Saturday
night, while other precipitation focuses closer to the lower level
frontogenetic boundary dropping in from the northwest. Elevated
instability suggests that scattered thunder should be present. QPF
at any specific site is apt to be heavier, but as an areal average,
a good quarter to half inch is likely.

A period of more pleasant weather will evolve later Sunday into
Monday, once we shake the lingering clouds and some earlier day
precipitation on Sunday. Progressive upper pattern will bring a more
westerly flow into the area Sunday into Monday, but also keep cold
air behind the weekend system from making any significant intrusion.
Mainly 60s should occur Sunday, and with another weak wave passing
north of the area Monday, a push of warmer air ahead of an advancing
front should lead to mostly 70s as stratus should be out of the
equation for this warmup.

A cold front drops across the area around Monday night with little
impact other than to initiate a cooldown early next week. There
could be a couple of light showers/sprinkles as the mid level
boundary settles in on Monday night, and they will watch as a
stronger zone of mid-level frontogenesis evolves near the Missouri
River later Tuesday into Wednesday, acting as potential focus for
precipitation.

Now to address the elephant in the room - the system for the middle
portions of next week.  Acknowledgement here that most guidance
suggests a system in the plains, but the track is highly variable
with uncertain influence of the northern stream portion of the wave,
even within ensembles of various models.  GEFS showing tremendous
variability in potential amounts and track of the system, with
operational solutions from almost no impact to a significant spring
snow storm.  Way too uncertain to lock on to any particular solution
at this time - and the message is pay less to details in the
forecast at this point and more just to keep a watch on how things
evolve over the next several days. In general, a cooler and wet view
fits the expected pattern by Wednesday and Wednesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1026 PM CDT Fri Apr 5 2019

Showers and thunderstorms will work eastward through the night.
KHON will likely see the least impact and KSUX should see a
glancing blow. The more organized activity will be around KFSD
from about 5z through 8z. After the thunderstorms shift east some
MVFR and possibly IFR will settle southward.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...08
Hazardous weather outlook, Apr 5, 3:19 AM CST, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
419 AM CDT Fri Apr 5 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
419 AM CDT Fri Apr 5 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Widespread fog, dense at times, will persist through mid morning.

Showers and isolated thunderstorms are expected to develop
across the area tonight. Strong storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and isolated thunderstorms are expected to redevelop on
Saturday night. Any storms are not expected to be strong.

A significant weather system could bring rain and snow to the
region by the middle of next week. Confidence remains low on
details with the system. Continue to monitor the forecast as this
time frame approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Pipestone

When
April 6, 12:00 AM CST to 8:00 PM CST
Where
Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
44.020, -96.400

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. Pipestone Creek at Pipestone (gage site PIPM5) crested at 3.73 feet above flood stage on April 6, the fifth highest crest on record.

Flood, Pipestone

When
April 6, 1:00 AM CST to April 8, 9:00 AM CST
Where
Pipestone County, 2.1 mi WSW of Cazenovia to 1.21 mi ESE of Airlie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.060, -96.420

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. The North Branch of Pipestone Creek near Pipestone (gage site PSNM5) crested at 1.47 feet above flood stage on April 6.

Flood, Pipestone

When
April 6, 6:00 AM CST to April 7, 7:00 PM CST
Where
Pipestone County, 1.64 mi ESE of Airlie to 3.06 mi S of Airlie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.010, -96.420

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. Pipestone Creek below Pipestone (gage site PSTM5) crested at 0.55 feet above flood stage on April 6.

Flood, Pipestone

When
April 6, 7:00 AM CST to April 30, 11:59 PM CST
Where
Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.900, -96.390

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. Other than a brief period from 0600CST April 26 to 1300CST April 27, the river remained in flood through the end of the month. Split Rock Creek below Jasper (gage site JSPM5) crested in major flood stage (5.49 feet above flood stage) on April 7, the third highest crest on record. A second crest in moderate flood stage occurred on April 17 at 3.79 feet above flood stage. Minor flooding continued at the end of the month.

Flood, Rock

When
April 6, 7:00 AM CST to April 30, 11:59 PM CST
Where
Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
Cause
Heavy Rain
Property damage
$215,000
Reported by
River/Stream Gage
Coordinates
43.849, -96.445

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. Other than a brief period from 0600CST April 26 to 1300CST April 27, the river remained in flood through the end of the month. Split Rock Creek below Jasper (gage site JSPM5) crested in major flood stage (5.49 feet above flood stage) on April 7, the third highest crest on record. A second crest in moderate flood stage occurred on April 17 at 3.79 feet above flood stage. Minor flooding continued at the end of the month.

Flood, Pipestone

When
April 6, 9:00 PM CST to April 8, 5:00 AM CST
Where
Pipestone County, 4.06 mi ENE of Trosky to 2.55 mi SW of Edgerton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.910, -96.200

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. The Rock River near Hardwick (gage site HRDM5) crested at 2.06 feet above flood stage on April 7.

Flood, Rock

When
April 6, 9:00 PM CST to April 8, 5:00 AM CST
Where
Rock County, 5.06 mi NNE of Hardwick to 6.6 mi NE of Hardwick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.850, -96.170

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. The Rock River near Hardwick (gage site HRDM5) crested at 2.06 feet above flood stage on April 7.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832766, 832763, 832768, 833041, 833042, 833046, 833047.